Possible left endoventricular myxoma in a patient with deep vein thrombosis of the lower limbs: a case report

Main Article Content

Daniela Galimberti *
Alessandro Navazio
Carlo Salvarani
Gianluigi Bajocchi
Paolo Dolzani
Elisa Assirelli
Anna M. Casali
Maria C. Leone
Attila M. Pizzini
Mauro Silingardi
Dimitriy Arioli
Lorenzo Morini
Davide Favali
Ido Iori
(*) Corresponding Author:
Daniela Galimberti | galimberti.daniela@asmn.re.it

Abstract

Introduction: We describe an unusual case of left ventricular myxoma associated with deep vein thrombosis (DVT).
Materials and methods: A 79-year-old woman was admitted with bilateral proximal DVT that developed while she was on warfarin. The anticoagulant therapy had been started (after 2 weeks of low-molecular weight heparin) 1 month earlier in a Cardiologic Unit, where the patient had been treated for ‘‘left ventricular thrombosis associated with acute pericarditis’’. After discharge, the patient continued to experience malaise, recurrent dizziness, dyspnea, flushing, and progressively severe leg swelling despite transthoracic echocardiography (TTE) findings of normal left ventricular function. She was finally admitted to our Unit for ultrasound studies for possible DVT. On admission the INR was in the therapeutic range with increased C-reactive protein (CRP), thrombocytopenia, mild anemia, anti-PF4 antibodies, lupus anticoagulant (LAC), a positive direct Coombs test, and mildly increased anti-platelet and anticardiolipin antibody levels. Malignancy, SLE, and inherited thrombophilia were excluded by a broad-spectrum instrumental and laboratory investigation. Since heparin-induced-thrombocytopenia could not be excluded, the warfarin was replaced with fondaparinux (7.5 mg/day). Given the persistence on TTE of a ‘‘small floating mass’’ at the left ventricular apex, we suspected the previously diagnosed thrombosis was actually an unusually located myxoma, and this diagnosis was confirmed by CT and MRI. The patient also had markedly increased serum levels of interleukin 6 (IL-6), regarded by many as a marker of cardiac myxoma and the source of the constitutional symptoms and immunologic features (‘‘activity’’) of these lesions. The patient is now well except for recurrent flushing episodes. The IL-6 level is still high although the ESR, CRP, LAC have normalized. Since isolated IL-6 increases are associated with recurrence in PMR patients, we consider our patient at risk for relapse of systemic illness.
Results: Three cases of cardiac myxoma associated with DVT have been reported. Myxoma production of IL-6 could explain the extracardiac symptoms and the inflammatory/autoimmune activation that caused the DVT. Discussion: Although histologic confirmation is lacking, the features of this case strongly suggest an atypical-site myxoma, in particular the concordant findings generated by the various diagnostic exams and unchanging nature of the ventricular lesion during follow-up.

Downloads month by month

Downloads

Download data is not yet available.

Article Details

Most read articles by the same author(s)